Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 48, NWS Charleston, SC

July 28, 2018Chatham County, Georgia; Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 28, 2018, 4:28 PM EDT for Chatham County, Georgia; Jasper County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 4:28 PM EDT (20:28 UTC)
Expired
Jul 28, 2018, 5:04 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chatham County, GA, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 71 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WUUS52 KCHS 282028
SVRCHS
GAC051-SCC053-282130-
/O.NEW.KCHS.SV.W.0048.180728T2028Z-180728T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
428 PM EDT SAT JUL 28 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Chatham County in southeastern Georgia...
  Jasper County in southeastern South Carolina...

* Until 530 PM EDT.

* At 428 PM EDT, severe thunderstorms were located along a line
  extending from near Savannah to 6 miles east of Richmond Hill,
  moving west at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Savannah, Pooler, Wilmington Island, Fort Pulaski National
  Monument, I-16/I-95 Interchange, Montgomery, Garden City and Tybee
  Island.

This warning includes...
 I-16 between mile markers 158 and 168.
 I-516 between mile markers 3 and 9.
 I-95 in Georgia between mile markers 96 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3193 8123 3207 8130 3215 8098 3200 8085
TIME...MOT...LOC 2028Z 105DEG 6KT 3203 8105 3197 8120 

HAIL...0.75IN
WIND...60MPH
 
$$
3 follow-up statements
636 
WWUS52 KCHS 282047
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
447 PM EDT SAT JUL 28 2018

SCC053-282056-
/O.CAN.KCHS.SV.W.0048.000000T0000Z-180728T2130Z/
Jasper SC-
447 PM EDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3193 8123 3204 8129 3209 8103 3199 8089
TIME...MOT...LOC 2046Z 066DEG 5KT 3200 8106 3195 8122 

$$

GAC051-282130-
/O.CON.KCHS.SV.W.0048.000000T0000Z-180728T2130Z/
Chatham GA-
447 PM EDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CHATHAM COUNTY...

At 446 PM EDT, severe thunderstorms were located along a line 
extending from near Savannah to near Richmond Hill, moving 
little. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Savannah, Wilmington Island, Montgomery, Garden City, Thunderbolt,
Vernonburg, Sandfly and Savannah Historic District.

This warning includes...
 I-16 between mile markers 166 and 168.
 I-516 between mile markers 3 and 5.
 I-95 in Georgia between mile markers 96 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3193 8123 3204 8129 3209 8103 3199 8089
TIME...MOT...LOC 2046Z 066DEG 5KT 3200 8106 3195 8122 

HAIL...<.75IN
WIND...60MPH
 
$$
284 
WWUS52 KCHS 282059
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
459 PM EDT SAT JUL 28 2018

GAC051-282130-
/O.CON.KCHS.SV.W.0048.000000T0000Z-180728T2130Z/
Chatham GA-
459 PM EDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CHATHAM COUNTY...

At 459 PM EDT, severe thunderstorms were located along a line
extending from near Savannah to near Richmond Hill, and are nearly
stationary.
 
HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Savannah, Wilmington Island, Montgomery, Garden City, Thunderbolt,
Vernonburg, Sandfly and Savannah Historic District.

This warning includes...
 I-16 between mile markers 166 and 168.
 I-516 between mile markers 3 and 5.
 I-95 in Georgia between mile markers 96 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3193 8123 3204 8129 3209 8103 3199 8089
TIME...MOT...LOC 2059Z 062DEG 2KT 3199 8109 3195 8121 

HAIL...<.75IN
WIND...60MPH
 
$$
070 
WWUS52 KCHS 282104
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
504 PM EDT SAT JUL 28 2018

GAC051-282114-
/O.CAN.KCHS.SV.W.0048.000000T0000Z-180728T2130Z/
Chatham GA-
504 PM EDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM COUNTY IS CANCELLED...
                
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.

LAT...LON 3193 8123 3204 8129 3209 8103 3199 8089
TIME...MOT...LOC 2103Z 105DEG 6KT 3199 8110 3195 8122 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:35 PM EDT, 53 minutes earlier.

Area forecast discussion, Jul 28, 3:35 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
335 PM EDT Sat Jul 28 2018

.SYNOPSIS...
Atlantic high pressure will prevail through late next week
while low pressure persists inland.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection has been limited by the amount of dry air noted on
GOES-E water vapor imagery this afternoon. The deepest moisture
currently resides south of the I-16 corridor where scattered
convection is already starting to pop. Expect activity to
gradually transition inland over the next few hours with the sea
breeze, but the dry air will tend to temper both coverage and
updraft strength. Convection will gradually wind down as sunset
approaches. Low-level convergence will gradually shift back
into the Atlantic and along the coast after midnight as the
boundary layer decouples inland and the sea breeze circulation
dissipates. This could support isolated shower to perhaps
scattered shower/tstm activity redeveloping over the coastal
waters early Sunday some of which could brush the coast. Lows
will range from the lower 70s inland to around 80 at the
beaches.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Surface high pressure will prevail over the western Atlantic while
low pressure resides inland. Aloft, ridging will remain to the east
while a longwave trough amplifies to the west through the period. A
persistent stream of moisture coming into the area between these two
features will keep rain chances fairly high - peaking in the likely
range Sunday and Monday, then some areas featuring categorical PoPs
on Tuesday. Bouts of heavy rain will be possible and given
antecedent conditions, this could pose a threat for localized
flooding. Overall severe threat looks to be low given high moisture
content through the column and low DCAPEs, but as always, couldn't
rule out a couple strong to marginally severe storms where
boundaries interact. Temperatures will be near normal, maybe even a
degree or two cooler given abundant cloud cover and anticipated
precipitation coverage.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Upper troughing looks to persist near the Mississippi Valley
into the Great Lakes through the period keeping deep moisture
across the Deep South. Thus, rain chances should remain higher
than normal, including at night. Temperatures should generally
be near normal, around 90 for highs and low/mid 70s for lows.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR. Guidance is trending convection west of the terminals and
may be able to pull all mention of TSRA from both KCHS and KSAV.
Last minute radar trends will dictate this. Low chance for
stratus reaching the terminals prior to daybreak, so will keep
conditions VFR for now. Should see scattered convection develop
over the coastal waters after midnight. This activity should
remain east of the terminals, but could get a little close to
KCHS by daybreak. This will have to be monitored closely.

Extended Aviation Outlook: Unsettled pattern through mid week
with higher than normal chances for restrictions from showers
and thunderstorms, including at night.

&&

.MARINE...
Tonight: Southerly wind regime will prevail with speeds 10-15
kt and seas 2-3 ft. Nocturnal convection is possible over the
waters after midnight. Light wind fields could support a risk
for waterspouts closer to daybreak.

Sunday through Thursday: The pattern will change very little through
the period, with high pressure persisting to the east and low
pressure to the west. The winds will predominantly be coming from
the south with speeds 10-15 knots on average. A tightened pressure
gradient will result in a brief uptick in speeds late Tuesday, but
will remain below small craft advisory criteria levels. Seas will
build up to 5 ft near the Gulf Stream, possibly reaching marginal
Advisory levels of 6 ft, Tue night mainly across the SC waters and
offshore GA waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 28, 3:23 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
323 AM EDT Sat Jul 28 2018

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-290730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
323 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 28, 3:41 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
341 PM EDT SAT JUL 28 2018

GAZ139>141-282030-
Inland McIntosh-Coastal Liberty-Coastal McIntosh-
341 PM EDT SAT JUL 28 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 341 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Pine Harbor to near
Cox. These storms were nearly stationary.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Darien, Wolf Island, Eulonia, Valona, Little Saint Simons Island,
Meridian, Crescent and Carnigan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3128 8132 3130 8135 3132 8144 3133 8144
      3133 8146 3134 8147 3133 8148 3135 8152
      3142 8160 3161 8140 3157 8113 3146 8119
TIME...MOT...LOC 1941Z 260DEG 2KT 3154 8137 3145 8149
Special weather statement, Jul 28, 4:15 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
415 PM EDT SAT JUL 28 2018

GAZ119-SCZ051-282100-
Coastal Chatham-Coastal Jasper-
415 PM EDT SAT JUL 28 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM AND JASPER
COUNTIES...

At 415 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Whitemarsh
Island to Sandfly. These storms were nearly stationary.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Savannah, Wilmington Island, Fort Pulaski National Monument,
Montgomery, Tybee Island, Thunderbolt, Vernonburg and Skidaway
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 8115 3202 8113 3208 8095 3203 8082
      3202 8081 3201 8082 3191 8106
TIME...MOT...LOC 2015Z 287DEG 2KT 3205 8097 3200 8109

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:41 PM EDTSpecial Weather StatementCHSMcIntosh49 min
Jul 28, 4:03 PM EDTAreal Flood AdvisoryCHSMcIntosh45 min
Jul 28, 4:15 PM EDTSpecial Weather StatementCHSChatham45 min
Jul 28, 4:56 PM EDTAreal Flood AdvisoryCHSBryan, Chatham94 min
Jul 28, 5:07 PM EDTSpecial Weather StatementCHSChatham38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.